Hail, Lee
- When
- May 8, 6:37 PM EST
- Where
- Lee County, Ewing
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.630, -83.420
An upper low moving over the Midwest plus a surface low helped bring a warm and unstable airmass to the region. Supportive shear with straight line hodographs favored large hail in the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper low moving over the Midwest plus a surface low helped bring a warm and unstable airmass to the region. Supportive shear with straight line hodographs favored large hail in the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 6:21 PM EST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 721 PM EDT Thu May 8 2025 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 217 PM EDT Thu May 8 2025 Key Messages: 1. A fairly rare threat for large hail (golfball sized or perhaps slightly bigger) exists across east TN this evening. Damaging winds will also be possible but large hail is the primary concern. Discussion: An upper low over far western Kentucky will shift east through the afternoon and evening hours, sending a front towards our CWA and sparking off fairly widespread showers and thunderstorms later this afternoon and evening. Subsequently the primary concern for the short term will be the chances for severe storms across the forecast area later on today. The environment will definitely be supportive of organized convection, with effective shear values upwards of 35kt across most of the forecast area this afternoon and evening. Shear is mostly speed shear however as hodographs are relatively straight due to unidirectional winds throughout the column basically, favoring splitting cells. As such, I think the tornado threat is fairly low, and would likely depend on there being some sort of boundary interaction with any right splits that develop. The more pressing concern by far is going to be hail. Forecast soundings show thermal profiles that will support some large hail, golfball size or larger, this afternoon and evening. Lapse rates are relatively high at the moment and are forecast to remain so into the late afternoon/early evening hours as additional upper level support moves in. Couple this with 30-40 percent HREF probabilities of CAPE values in excess of 2,000 J/kg into the 6-8PM EDT timeframe (and 70 percent or greater for +1,000 J/kg), along with relatively low freezing levels and wet bulb zero heights, and I think there's a good chance of seeing some large hail in east TN later today. SPC maintained a 30% hatched area for large hail in their updated Day 1 convective outlook and I think this seems reasonable. Damaging winds are also a concern, but should be slightly less a concern than hail. DCAPE values should stay around or below 700 J/kg, which suggests the potential for some strong winds but nothing exceptionally strong. That said, some of these storms producing large hail will certainly be tall, so when they collapse strong winds will be possible. Current CAM guidance says storms should clear our area to the east around midnight, with additional rainfall possible late tonight into the early morning hours tomorrow as the trailing front moves through. That should primarily be limited to the mountains I think and PoPs reflect that overnight and tomorrow morning. && .LONG TERM... (Friday night through next Thursday) Issued at 217 PM EDT Thu May 8 2025 Key Messages: 1. Friday night through Sunday, rain chances will be very limited outside of the southern half of the area. 2. By early next week, more widespread rainfall is likely with storms possible Tuesday and Wednesday. Discussion: Through the weekend... In the upper levels, a cut-off low will be over Pennsylvania Friday night moving into the Northeast by Saturday morning. At the surface, high pressure over the Midwest will drift over the Great Lakes by Sunday. A disturbance over the Gulf Coast is caused by a cut-off low that is nearly stationary near LA. Most of that activity will stay to our south through the weekend. On Saturday and Sunday, showers will be isolated. POPs for this weekend have come down compared to previous NBM runs. The extreme southern half of the region will have the best chance for a shower or sprinkle since it is closer to the Gulf disturbance but even there only a 20% to 25% chance through the weekend. Monday through Wednesday... The cut-off low over the Lower Mississippi Valley slowly starts to move northeast on Monday. The trough will be much closer to the region by Tuesday although exact location does not have good model agreement. With high pressure over the Atlantic, low level flow will be southerly. Deep layer moisture advection is likely with the trough pulling in Gulf moisture at higher levels also. Therefore, widespread rain is expected Monday through Tuesday. The best chance for storms will be Tuesday as instability increases with dew points getting back into the 60s. With Pwat values expected to be around 1.3 inches early next week (near the 90th percentile for climatology), we will have to keep an eye on flooding potential. Temps will be near normal or slightly below normal with highs in the 70s and lows mainly in the 50s through Tuesday. A warming trend starts by Wednesday. && .AVIATION... (00Z TAFS) Issued at 634 PM EDT Thu May 8 2025 Scattered thunderstorms around early, and a few will be strong with hail and/or strong gusty winds. Will try to time the best chance for thunderstorms at each site with tempo groups that include MVFR conditions, but of course a direct hit from a thunderstorm may briefly bring conditions lower. Later tonight there continues to be uncertainty about how much fog/low cloud development will occur, and will include MVFR conditions all sites for several hours late tonight/early Friday all sites. Will see improvement back to all VFR later in the period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 77 52 72 / 40 20 10 20 Knoxville McGhee Tyson Airport, TN 57 73 48 72 / 70 20 0 10 Oak Ridge, TN 56 74 48 72 / 60 10 0 10 Tri Cities Airport, TN 56 70 42 71 / 70 40 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD LONG TERM....McD AVIATION...
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 253 PM EDT Thu May 8 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 253 PM EDT Thu May 8 2025 /153 PM CDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong, to possibly several, strong to severe storms are expected this afteroon and evening. Primary time for concern will be from roughly 6 PM to 10 PM. The main threats with any of the stronger storms will be hail up to golf ball size and damaging wind gusts. The threat for tornadoes is very low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low .SPOTTER INFORMATION STATEMENT... Reports of severe weather, including hail and damaging winds, are welcome this afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT Thu May 8 2025
TNZ012-035-082045-
Scott TN-Morgan TN-
419 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MORGAN AND SOUTHWESTERN
SCOTT COUNTIES THROUGH 445 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elgin, Robbins, Slick Rock, Sunbright, Wartburg, Frozen Head State
Park, and Rugby State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
&&
LAT...LON 3607 8462 3612 8476 3639 8467 3630 8440
TIME...MOT...LOC 2019Z 206DEG 19KT 3616 8464
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEDPreliminary Local Storm Report
National Weather Service Morristown TN
518 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 1 N Marble 35.19N 83.93W
05/08/2025 M1.00 Inch Cherokee NC Trained Spotter
Quarter size hail.
&&Preliminary Local Storm Report
National Weather Service Morristown TN
545 PM EDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail Pikeville 35.61N 85.20W
05/08/2025 M1.00 Inch Bledsoe TN Emergency Mngr
Quarter size hail in Ninemile.
&&Special Weather Statement
National Weather Service Morristown TN
610 PM EDT Thu May 8 2025
NCZ060-082245-
Cherokee NC-
610 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE COUNTY
THROUGH 645 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andrews, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marble, Topton, and Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern North Carolina.
&&
LAT...LON 3510 8391 3522 8397 3523 8389 3526 8384
3526 8380 3524 8374 3526 8371 3524 8369
3520 8373 3519 8371 3516 8374 3516 8377
3514 8382 3514 8384 3511 8388
TIME...MOT...LOC 2210Z 240DEG 18KT 3522 8382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KSSpecial Weather Statement
National Weather Service Morristown TN
615 PM EDT Thu May 8 2025
TNZ067-068-083-084-082300-
Rhea TN-Roane TN-Loudon TN-Meigs TN-
615 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN RHEA...SOUTHWESTERN
LOUDON...NORTHEASTERN MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH
700 PM EDT...
At 615 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Fairview, or 11 miles northwest of
Sweetwater, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview, Paint Rock, Spring City, Peakland, Eagle Furnace,
Grandview, Piney Falls State Park, Ten Mile, Philadelphia, and
Loudon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
&&
LAT...LON 3573 8489 3586 8444 3564 8439 3567 8443
3565 8449 3567 8450 3564 8452 3563 8450
3562 8452 3561 8452 3561 8454 3563 8452
3564 8454 3563 8457 3565 8459 3564 8462
3560 8466 3559 8486
TIME...MOT...LOC 2215Z 257DEG 17KT 3569 8464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KSSpecial Weather Statement
National Weather Service Morristown TN
650 PM EDT Thu May 8 2025
TNZ082-083-082330-
Rhea TN-Bledsoe TN-
650 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL RHEA AND NORTHERN BLEDSOE
COUNTIES THROUGH 730 PM EDT/630 PM CDT/...
At 650 PM EDT/550 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 9 miles northeast of Pikeville, moving east at
25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Spring City, Stinging Fork Falls State Park, Grandview, Piney Falls
State Park, Melvine, Mount Crest, Pikeville, and Fall Creek Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT/1000
PM CDT/ for east Tennessee.
&&
LAT...LON 3564 8535 3572 8526 3576 8526 3577 8510
3576 8507 3577 8504 3575 8503 3577 8494
3576 8492 3578 8490 3578 8488 3582 8480
3556 8482 3562 8535
TIME...MOT...LOC 2250Z 272DEG 20KT 3571 8510
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KSThe Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262815, 1262816.